New York, 2007

High Wind in New York, January 6, 2007

January 6, 2007 · NWS BTV · 1 event in 1 county or zone

A strong low-level jet stream (wind energy) delivered an unseasonably warm airmass across northern New York during the morning and afternoon of the 6th, with temperatures in the 50s and 60s. Surface low pressure moved across southern Quebec, while an associated cold front moved across northern New York during the afternoon of the 6th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong low-level jet stream (wind energy) delivered an unseasonably warm airmass across northern New York during the morning and afternoon of the 6th, with temperatures in the 50s and 60s. Surface low pressure moved across southern Quebec, while an associated cold front moved across northern New York during the afternoon of the 6th. This cold front briefly captured some of these strong winds and produced localized wind damage in the form of dozens of downed trees and powerlines in and around Keeseville, New York (Clinton county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 6, 1:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 6, 1:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
145 PM EST SAT JAN 6 2007

QUICK UPDATE TO ZNS TO MENTION THUNDERSTORMS ACRS OUR CENTRAL AND
EASTERN FA BABSED ON CRNT LIGHTNING TRENDS. SOME LLVL INSTABLITY HAS
DEVELOPED ASSOCIATED WITH SFC HEATING.

WL CANCEL FLOOD WATCH WITH UPDATE.
MANY RECORD HIGHS (MSS/BTV/MPV) HAVE BEEN BROKEN ACRS OUR CWA TODAY.

.SHORT TERM /REST OF TODAY/...
INTERESTING AND VERY BUSY WEATHER DAY ACRS OUR CWA THIS MORNING WITH
SEVERAL SHORT TERM FCST CONCERNS FROM RECORD TEMPS TO POTENTIAL
FLOODING. OVERALL...FCST IN GREAT SHAPE...BUT WL REMOVE MENTION OF
HEAVY RAIN WORDING AND UPDATE FOR CRNT RADAR TRENDS AND WL DROP FFA
WITH THIS UPDATE. CRNT RADAR TRENDS SHOW RAIN RAPIDLY WEAKENING AND
MOVING EAST INTO NORTHERN NEW ENGLAND THIS MORNING AS STRONG
MID/UPPER LVL DRY SLOT MOVES ACRS OUR CWA PER LATEST WATER VAPOR
TRENDS. MEANWHILE...WEAK BAND OF SHOWERS ASSOCIATED WITH SFC COOL
FRNT IS NOW ENTERING SLV ATTM AND WL CONT TO MOVE EAST ACRS OUR CWA
THIS AFTN. EXPECT RAINFALL AMOUNTS WITH THIS FEATURE 0.10 OR
LESS...AND LLVL DOWNSLOPING FLW WL LIMIT QPF ACRS THE CPV. IN
ADDITION...QPF LAST NIGHT INTO THIS MORNING RANGED FROM 0.50 ACRS
SOUTHERN VT TO NEAR 1.00 ACRS CENTRAL/NORTHERN VT WITH A FEW MTN
LOCATIONS RECEIVING AROUND 1.25. THIS HAS CAUSED SIGNIFICANT RISES
ON MANY STREAMS AND RIVERS ACRS OUR CWA...BUT ACCORDING TO NUMEROUS
INPUTS INTO THE SITE SPECIFIC MODEL FOR AUSABLE...MISSISQUOI...AND
PASSUMPSIC WE NEED ANOTHER 0.50 TO 1.00 OF QPF TO CAUSE RIVERS TO
REACH FLOOD STAGE. HOWEVER...EXPECT MANY SMALLER/FASTER RESPONDING
RIVERS AND STREAMS TO REACH BANKFULL THIS MORNING...THEN START
RECEDING THIS AFTN...AS HEAVIER PRECIP HAS ENDED.

LATEST OBS CONT TO SHOW A VERY LARGE SPREAD IN TEMPS ACRS OUR CWA IN
TODAY WITH RUTLAND AT 64F...WHILE PLB IS 50F AND 1V4 IS 45. EXPECT
SFC WARM FRNT ACRS CENTRAL CPV TO SLOWLY LIFT NORTH LATE THIS
MORNING/EARLY AFTN AND PUSH TEMPS INTO THE UPPER 50S TO L60S ACRS
THE CPV (PLB/BTV)BEFORE THE COLD FRNT SWEEPS THRU LATER TODAY.
MEANWHILE...EXPECT A SLIGHT DROP IN TEMPS ACRS THE NORTHERN SLV
(MSS) AS NE FLW AND SFC FRNT WL MOVE ACRS THIS REGION OVER THE NEXT
1 TO 2 HRS. WL KEEP MSS TEMPS AROUND 50F FOR A HIGH TODAY.
OTHERWISE...FEEL VSF WL BREAK OUT THIS AFTN WITH SW DOWNSLOPING FLW
AND THEIR TEMP WL QUICKLY JUMP INTO THE MID 60S BY MID AFTN. NE
KINGDOM WL STRUGGLE TO REACH THE WARM SECTOR...BUT FEEL MANY HIGHER
LOCATIONS WL WARM INTO THE M/U 50S WHILE VALLEY LOCATIONS (1V4)
STILL IN THE U40S TO NEAR 50. FINALLY...LATEST SOUNDINGS SHOW GOOD
MIXING BEHIND SFC COLD FRNT ON SW DOWNSLOPING FLW...THEREFORE EXPECT
GUSTY SFC WINDS FROM 35 TO 45 MPH ASSOCIATED WITH FROPA LATER TODAY.
UPSTREAM OBS SHOW ART GUSTING TO 32KNOTS AT 16Z...WITH FRONTAL
PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 441 AM EST SAT JAN 6 2007/

SHORT TERM /TODAY THROUGH MONDAY/...
EXTREMELY MILD AND UNUSUAL WX CONTINUES ACROSS THE NORTH COUNTRY
THIS MORNING...AND WILL CONTINUE TODAY BEFORE A GRADUAL COOL DOWN TO
MORE REASONABLE...THOUGH STILL ABOVE NORMAL CONDS RETURN BY EARLY
NEXT WEEK.

LATEST SYNOPTIC/SFC MAP PLACES LOW PRESSURE ACROSS THE EASTERN GREAT
LAKES THIS MORNING...WITH SEMI-STATIONARY WARM FRONT EXTENDING ENE
ACROSS NRN NEW ENGLAND. EXTREMELY MILD AIRMASS REMAINS IN PLACE
..WITH AREA WIDE READINGS IN THE 40S TO LOW AND MID 50S. WIDESPREAD
RAFL HAS OCCURRED W/AFOREMENTIONED FRONTAL FEATURE. EXCELLENT
MOISTURE CONVERGENCE/LIFT AND MID LVL FGEN...COMBINED WITH LER OF
DEPARTING UPPER JET ACROSS SC CANADA HAS PROVIDED IMPETUS TO
PCPN...AND WIDESPREAD AMNTS OF BTWN 0.75 AND 1.5 INCHES WILL RESULT
FROM THESE FEATURES. IN FACT...YESTERDAY EVENING/S ALB SOUNDING
INDICATIVE OF HOW UNUSUAL THE AIRMASS IS...WITH A PWAT 1.25
INCHES...OR IN EXCESS OF 400 PERCENT OF NORMAL...AND A FREEZING
LEVEL NEAR 10 KFT AS A RESULT...WILL HOIST FLOOD WATCH FOR MUCH OF
AREA THROUGH THIS EVENING (SEE HYDRO DISC BELOW).

AS SFC LOW CONTINUES TO TRACK NE THROUGH THE SLV LATER THIS
MORNING...PRONOUNCED DRY SLOT EVIDENT IN MODELS AND CURRENT WV
IMAGER SHOULD PUSH QUICKLY INTO AREA...QUICKLY SHUTTING OFF PCPN.
WILL THUS OFFER HIGHEST THREAT OF RAFL THIS MORNING...AND LEAVE MUCH
OF THE AFTERNOON DRY...WITH PERHAPS A FEW SCT SHOWERS ACROSS MAINLY
NRN LOCALES. OTHER NOTABLE WX TODAY WILL BE A CONTINUATION OF
UNSEASONABLE WARMTH. RECORD...OR NEAR RECORD HIGHS TO BE SET OR
APPROACHED AT MANY SITES...THOUGH ALL TIME JANUARY HIGHS LOOK SAFE
FOR NOW. BY LATER THIS AFTERNOON...SFC COLD FRONT ACROSS SC CANADA
TO PUSH QUICKLY ACROSS AREA. AIRMASS BEHIND FRONT ONLY MARGINALLY
COOLER...SO NOT LOOKING AT A DRASTIC COOL DOWN FOR SUNDAY
ATTM...THOUGH AT LEAST SOMEWHAT MORE REASONABLE. FAIRLY WELL
MIXED POST-FRONTAL BNDRY LYR AND DECENT 925-850 NW FLOW SHOULD
ARGUE FOR SOME ENHANCED GUSTINESS LATER TODAY INTO THIS
EVENING...WITH GUSTS OF 35 TO 45 EXPECTED.

SOME LINGERING NRN MTN -SHRASN/-SHSN ACTIVITY TO WANE LATER THIS
EVENING LEAVING GENERALLY PC AND DRY CONDS OVERNIGHT AS MEAN HIGH
PRESSURE AT SFC/ALOFT BRIDGES EASTWARD ACROSS REGION. THIS HIGH TO
PLAY DOMINATE ROLE IN SUNDAY/S WX...WITH AMPLE SUN...AND A
CONTINUATION OF MILD TEMPS...THOUGH READINGS SOME 10-15 DEGREES
BELOW TODAY/S VALUES.

BY SUNDAY NIGHT INTO MONDAY...WX BECOMES MORE INTERESTING AS SFC LOW
PRESSURE FORMING ALONG THE NRN GULF COAST SUNDAY TRACKS NORTHEAST
ALONG THE MID ATLANTIC/SRN NEW COAST BY MONDAY. THIS WILL LEAD TO
WIDESPREAD PCPN OCCURRING ACROSS THE FA AGAIN BY LATER SUNDAY
NIGHT...AND CONTINUING INTO PORTIONS OF MONDAY. LATEST ENSEMBLE AND
MOS GUIDANCE NOW SUGGEST A QUICKER ARRIVAL OF PCPN FIELD SUNDAY
NIGHT...AND WILL RAISE POPS TO LIKELY CENTRAL/NORTH AND CATEGORICAL
SOUTH OVERNIGHT. AVBL SOUNDING PROFILES AS WELL AS LL THICKNESS
SCHEMES WOULD SUGGEST RAIN AND/OR A RAIN/SNOW MIX WITH THIS SYSTEM.
PROFILES ARE MARGINAL AT BEST HOWEVER...AND 2M TEMP PROFILES WOULD
SUGGEST MAINLY RAIN CHVLY...AND RAIN/SNOW ELSEWHERE. IN ANY
EVENT...PTYPE WILL LIKELY BE A CHALLENGE.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
NO CHGS TO EXTENDED FCST ATTM. LATEST MEDIUM RANGE AND ENSEMBLE FCST
WOULD OFFER A SEASONALLY COOL AIRMASS AND A CHC OF MAINLY NRN SHSN
ACTIVITY TUE INTO PERHAPS EARLY WED BEFORE HIGH PRESSURE BRIDGES
ACROSS AREA BY LATER WED INTO THU. AFTERWARDS...A GRADUAL WARMING
TREND...WITH NEXT CHC OF SIGNIFICANT PCPN OCCURRING BY LATER FRIDAY
AND ESP BY SAT.

AVIATION...
IFR/LIFR VSBYS/CIGS/AREAS OF +RA TIL 15Z AS LOW PRESSURE TRACKS
THROUGH THE REGION. STRONG MOISTURE CONVERGENCE IN ADVANCE OF
SURFACE LOW TO BE OVER THE AREA UNTIL ABOUT 15Z. MID LEVEL DRY SLOT
WORKS INTO THE AREA MIDDAY WITH SOME MTN MVFR AND VALLEY VFR IN BKN
STRATOCUMULUS. COLD FROPA THIS AFTERNOON WITH DEEP LOW LEVEL MIXING
TO 4-5K FT WILL GIVE POTENTIAL GUSTS TO AT LEAST 35KTS WITH PRESRR.
COULD BE HIGHER G45KT IF MIXING IS DEEPER BUT CAPPED IT FOR NOW.
SOME CHANCE MVFR AND PRECIP COULD LINGER INTO THE EVENING ESPECIALLY
KSLK BUT THERE IS ALSO FAST DRYING THAT SHOULD TAKE PLACE LIMITING
THE PRECIP CHANCES.

HYDROLOGY...
WARM AND UNUSUALLY MOIST AIRMASS HAS PUSHED INTO THE REGION
OVERNIGHT...WITH NEAR SATURATED CONDS TO 300 HPA...AND A FREEZING
LVL NEAR 10 KFT. THIS HAS LED TO A WARM COAL DEPTH OF AROUND
3KM...AND A VERY EFFICIENT RAIN PRODUCING CLOUD MASS. AREA WIDE
RAINFALL TOTALS OF BTWN 0.75 AND 1.5 INCHES ARE EXPECTED ACROSS THE
AREA WITH THIS SYSTEM. SITE SPECIFIC MODEL RUNS USING A 12HR INPUT
OF 1.25 INCHES FOR ASFN6 AND EBKV1 BRING BOTH RIVERS ABOVE BANKFULL
LATER THIS MORNING/EARLY AFTERNOON. THOUGH WIDESPREAD FLOODING IS
NOT EXPECTED...SHARP RISES ON MANY RIVERS AND SMALLER STREAMS WILL
OCCUR TODAY...WITH SOME LOCALES POSSIBLY APPROACHING OR EXCEDDING
BANKFULL...OR NEAR FLOOD. AS ENHANCED RUNOFF ABATES LATER
TODAY...THE THREAT OF HIGH WATER LEVELS WILL DECREASE ACCORDINGLY.

CLIMATE...
SEVERAL RECORDS SET YESTERDAY...AND WILL LIKELY BE SET AGAIN TODAY.
PLEASE REFER TO CLIMATE AND RECORD REPORTS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.

NY...NONE.

&&

SHORT TERM...TABER
Hazardous weather outlook, Jan 6, 11:50 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1150 AM EST SAT JAN 6 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-071100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
1150 AM EST SAT JAN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAVY RAINFALL THAT PRODUCED RAIN AMOUNTS BETWEEN A HALF TO ONE
AND A HALF OF AN INCH HAS ENDED ACROSS THE NORTH COUNTRY THIS
MORNING. SIGNIFICANT RISES CAN BE EXPECTED ON LOCAL
WATERWAYS...BUT ALL RIVERS AND STREAMS ARE ANTICIPATED TO STAY
WITHIN THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM WILL IMPACT OUR REGION LATE SUNDAY NIGHT INTO MONDAY
WITH MORE PRECIPITATION EXPECTED. AT THIS TIME THE BEST CHANCE FOR
ACCUMULATING SNOWFALL WILL BE ACROSS THE NORTHERN ADIRONDACK
MOUNTAINS IN NEW YORK AND PARTS OF THE HIGHER TERRAIN OF THE GREEN
MOUNTAINS IN CENTRAL AND NORTHERN VERMONT.

.SPOTTER INFORMATION STATEMENT...

PLEASE SUBMIT RAINFALL AND STORM REPORTS...PARTICULARLY IF FLOODING
OBSERVED...TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT
BY CALLING OR SUBMITTING ON-LINE AT WWW.WEATHER.GOV/BURLINGTON.

In the hours before

Special weather statement, Jan 6, 1:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EST SAT JAN 6 2007

VTZ003-004-006>008-010-012-016>019-062030-
LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN
CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-EASTERN
FRANKLIN-ORLEANS-ESSEX-
INCLUDING...BARRE...BETHEL...CANAAN...MONTPELIER...MORRISVILLE...
NEWPORT...RANDOLPH AND ST. JOHNSBURY
134 PM EST SAT JAN 6 2007

AT 135 PM EST A BROKEN LINE OF SHOWERS WITH AN THUNDERSTORMS WERE
FROM ENOSBURG FALLS TO SHREWSBURY...MOVING NORTHEAST AT 50 MPH.

THE LINE OF SHOWERS WILL BE MOVING THROUGH QUECHEE BY 140 PM...
NORWICH...WEST FAIRLEE BY 150 PM...WESTMORE...WEST BURKE BY 200 PM...
VICTORY...NORTON BY 210 PM...CANAAN...BLOOMFIELD BY 220 PM...

YOU CAN EXPECT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS BETWEEN 40
AND 50 MPH TO ACCOMPANY THESE SHOWERS AND EMBEDDED THUNDERSTORMS.
WINDS HAVE ALREADY GUSTED TO 48 MPH AT MASSENA AT 1231 PM THIS
AFTERNOON. RAINFALL AMOUNTS WILL BE BETWEEN A TENTH AND A QUARTER OF
AN INCH.

TABER
Special weather statement, Jan 6, 1:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EST SAT JAN 6 2007

VTZ003-004-006>008-010-012-016>019-062030-
LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-WINDSOR-EASTERN
CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-EASTERN
FRANKLIN-ORLEANS-ESSEX-
INCLUDING...BARRE...BETHEL...CANAAN...MONTPELIER...MORRISVILLE...
NEWPORT...RANDOLPH AND ST. JOHNSBURY
134 PM EST SAT JAN 6 2007

AT 135 PM EST...A BROKEN LINE OF SHOWERS WITH ISOLATED THUNDERSTORMS
WERE FROM ENOSBURG FALLS TO SHREWSBURY...MOVING NORTHEAST AT 50 MPH.

THE LINE OF SHOWERS WILL BE MOVING THROUGH QUECHEE BY 140 PM...
NORWICH...WEST FAIRLEE BY 150 PM...WESTMORE...WEST BURKE BY 200 PM...
VICTORY...NORTON BY 210 PM...CANAAN...BLOOMFIELD BY 220 PM...

YOU CAN EXPECT BRIEF HEAVY RAIN AND STRONG GUSTY WINDS BETWEEN 40
AND 50 MPH TO ACCOMPANY THESE SHOWERS AND EMBEDDED THUNDERSTORMS.
WINDS HAVE ALREADY GUSTED TO 48 MPH AT MASSENA AT 1231 PM THIS
AFTERNOON. RAINFALL AMOUNTS WILL BE BETWEEN A TENTH AND A QUARTER OF
AN INCH.

TABER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Clinton

When
January 6, 3:00 PM EST to 3:15 PM EST
Where
Eastern Clinton forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Downed trees and powerlines with approximately 3000 homes without electricity across much of southern Clinton county, concentrated around Keeseville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9538.